In Reply.—Levin and colleagues describe the reversal of dialysis-depend
(Continued on p 918.)
(Continued from p 916.) ent renal failure in a 59-year-old white woman after treatment with enalapril maleate. Although not stated, the patient is assumed to have scleroderma characterized by joint stiffness, sclerodactyly, and dysphagia; the latter evolved to renal failure associated with neurologic manifestations despite prior treatment, or as a result of treatment with prednisone and D-penicillamine. After discontinuation of D-penicillamine, captopril and nifedipine were added to the treatment regimen. Captopril incompletely controlled the hemodynamic response and enalopril maleate therapy was started. Oliguric, acute renal failure improved over the course of 3 months resulting in a creatinine clearance of approximately 0.25 mL/s (serum creatinine, 425 to 550 μmol/L).
This case report continues to underscore the utility of angiotensin-converting enzyme inhibitors in the management of accelerated hypertension and renal insufficiency in scleroderma and sclerodermalike disorders. However,